I’d stand in the kitchen and crush my one-milligram clonazepam tablet and carefully put it in the water I had measured. I was doing a liquid titration, which made me feel like some crazy chemist. The counter was littered with beakers and syringes. If a stranger had popped in, I am sure they would have thought that I was a drug addict, not someone desperately trying to get free from a drug that they had taken only as prescribed. I’d plunge they syringe into the water and pull out what I wasn’t going to ingest. “Take that, you beast!” I’d say as I squirted the liquid from the syringe into the sink. I was the boss, not that stupid pill. I’d show that damn pill who was in charge. No way was it going to win.
Of course, in the end, I did “win”, but that pill whooped my ass for a long time, which brings me the title of this post: Getting Benzo Free Is A Dance. For those of us who treated it like a contest, where we pushed our willpower all over our taper, going too fast because we were damned and determined to “show that pill who was the boss,” we paid a price. Those who took their time and listened to their body, and didn’t let their egos get tied up in the process usually fared better.
A dance with a partner is a cooperative endeavor. There’s a leader, sure, but the leader takes cues from his or her partner. It’s not an “It’s my way or the highway,” situation. We can be the leader in withdrawal, but we’ve got to take cues from our body. We’ve got to listen very well and honor what it is telling us. We’ve got to respect that the pill we are trying to get free from is powerful. We’ve got to untangle ourselves from our benzo gracefully. We don’t fight it. We gently work our way free.
If I could go back and retrace from of my steps in benzo withdrawal, I’d redo my taper. Instead of trying to bully my way free, I’d dance. I’d ever so gently untangle from the clonazepam I took for so many years. I wouldn’t view my taper as a “fight”, something I had to prove, something I had to “win”. I’d see it for what it was, a chance to practice extreme self-care and love, and to be kind and compassionate with myself. Fortunately, I learned how to do those things once I was off. I guess it’s better late than never, right?
Dance. Don’t fight your benzo. Gracefully untangle yourself. Lead, yes, but listen to your body. There is no rush. You’ll get free. In time.
Very important post especially for all of us still tapering.
Wish I had known or was informed by my GP to taper and not as she instructed me to do and just stop taking them. I will dance again and it will be to my tune. I will make it past the chequered flag, and not a pill in sight.
Hugs across the Pond
Hello jen… praying for you . I’m determined to dance again too.thanks for all your encouragement. Also hello Jackie. .. I’ve been praying for you too.I’m in Sutton Coldfield. .just outside Birmingham. Loveand big blessings to everyone on this journey, nicking xxx
Oops,…that’s nicki !
This is a wonderful and reassuring post particularly for those of us doing long symptom based tapers. I’ve been tapering for 3 years off of 2 mg clonazepam and while it’s not easy, I am healing on my way down and my body won’t tolerate me going any faster. I realize some people can cut through severe symptoms and do OK, but it’s like Russian Roulette and it’s not worth taking chances, in my opinion. I tried tapering at the Ashton rate, wound up in a terrible place and ended up holding for months to gain a bit of stability before resuming my taper.
I see a lot of people, particularly on the forums like Benzobuddies, racing their way off benzos and ending up in much worse shape for it. Calendars do not work for benzo tapering, particularly for those of us who are very sensitive to the cuts.
Great post! Thank you for the wisdom.
I’m on vacation and EXTREMELY UNHAPPY PATHETIC SELF LIADING MOOD. My wonderful husband is patient and caring , however I’m loathing myself on 6 months free of klonopin. Hoping everyday I come here to look for moral support. Thank you Jen.
I hope to see a window’ in this 8 day trip. Feel sad, depressed. massive feeling sorry for myself. I hate these áwful feelings.
This is not a black and white true statement. I would appreciate it if you would not leave comments that offer possibly harmful suggestions or ideas. For some, reinstatement can help, however, it depends on the time frame of the reinstatement. Kindling is a very real phenomenon and can make future tapers even harder. I’ve seen too many people go back on a benzo hoping to rid themselves of severe symptoms only to have those symptoms get worse. Getting benzo free is a challenging endeavor and there are no one-size fits all solutions. But suggesting that going back on a benzo is “not a bad thing” overlooks the people that would be badly damaged by such an action.
Seizures are not fun. Trust me!!!
If someone is having true seizures due to benzo withdrawal, it would be best for them to see their doctor and to get professional medical advice. But to give a blanket statement that it is okay to reinstate a benzo as if there are no risks isn’t okay on my website. I’ve seen far too many people get hurt by reinstating, thinking that it would be easier to get off if they went more slowly the next time.
I wish I could taper at my own speed and not at that enforced by doctors! (Yes, I’ve tried and tried to find a new doctor but have had no success) Good advice for those that can though.
How tragic it is that our doctors, of whom we’ve placed our health, don’t have a clue as to the real pain that we who are in withdrawal
are experiencing. When my “doctor” cold turkeyed me off of clonopin, and did not have the decency or time to tell me how to taper
off, I entered a world of pain, both mental and physical totally unknown to me at any time in my life. When she got back from her
vacation, and I confronted her about it, of course….she blamed it on me for not going into a detox. If a doctor does not, or will not listen
to what you are telling them, and making you feel that you are lesser of a person because you are going through withdrawal from a
powerful drug that “they prescribed you”, then you should find a doctor who will listen to you, and have some human compassion for
what you are going though, and that it’s not just “all in your head”.